Alert archive / West Virginia / Tornado Warnings in 2011

Tornado Warning 62, NWS Baltimore/Washington

May 18, 2011Berkeley County, Morgan County, West Virginia; Allegany County, Washington County, Maryland

NWS Baltimore/Washington issued this tornado warning at May 18, 2011, 11:23 AM EDT for Berkeley County, Morgan County, West Virginia; Allegany County, Washington County, Maryland. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2011, 11:23 AM EDT (15:23 UTC)
Expired
May 18, 2011, 11:45 AM EDT
In force
22 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon

Counties Allegany County, MD, Washington County, MD, Berkeley County, WV, Morgan County, WV

The radar

The Sterling radar (KLWX), 96 km from the middle of the area, began a volume at 15:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 3.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2011-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2011-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
256 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

008 
WFUS51 KLWX 181523
TORLWX
MDC001-043-WVC003-065-181545-
/O.NEW.KLWX.TO.W.0062.110518T1523Z-110518T1545Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1123 AM EDT WED MAY 18 2011

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* TORNADO WARNING FOR...
  WASHINGTON COUNTY IN NORTH CENTRAL MARYLAND...
  BERKELEY COUNTY IN THE PANHANDLE OF WEST VIRGINIA...
  MORGAN COUNTY IN THE PANHANDLE OF WEST VIRGINIA...
  ALLEGANY COUNTY IN WESTERN MARYLAND...

* UNTIL 1145 AM EDT

* AT 1120 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR JOHNSONS
  MILL...OR 2 MILES NORTHWEST OF JONES SPRINGS...MOVING NORTHWEST AT
  20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  JOHNSONS MILL...
  NEW HOPE...
  VALLEY VIEW...
  SPOHRS CROSSROADS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING AND AVOID WINDOWS. IF OUTDOORS OR IN A MOBILE HOME OR
VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3951 7808 3950 7811 3972 7849 3973 7849
      3973 7817
TIME...MOT...LOC 1522Z 141DEG 18KT 3954 7814

$$

SBK/SMZ
3 follow-up statements
351 
WWUS51 KLWX 181533
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1133 AM EDT WED MAY 18 2011

MDC001-043-WVC003-065-181545-
/O.CON.KLWX.TO.W.0062.000000T0000Z-110518T1545Z/
WASHINGTON MD-BERKELEY WV-MORGAN WV-ALLEGANY MD-
1133 AM EDT WED MAY 18 2011

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1145 AM EDT FOR
ALLEGANY...MORGAN...BERKELEY AND WASHINGTON COUNTIES...

AT 1129 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS 
TORNADO WAS LOCATED 2 MILES SOUTHEAST OF NEW HOPE...MOVING NORTHWEST 
AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  SPOHRS CROSSROADS...
  SHADY GROVE...
  VALLEY VIEW...
  BERKELEY SPGS...
  BERRYVILLE...
  GREAT CACAPON...
  HANCOCK...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING AND AVOID WINDOWS. IF OUTDOORS OR IN A MOBILE HOME OR
VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3951 7808 3950 7811 3972 7849 3973 7849
      3973 7817
TIME...MOT...LOC 1533Z 141DEG 18KT 3958 7816

$$

SBK/SMZ
513 
WWUS51 KLWX 181537
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1137 AM EDT WED MAY 18 2011

WVC003-181547-
/O.CAN.KLWX.TO.W.0062.000000T0000Z-110518T1545Z/
BERKELEY WV-
1137 AM EDT WED MAY 18 2011

...THE TORNADO WARNING IS CANCELLED FOR BERKELEY COUNTY...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE WARNED
AREA. THUS THE TORNADO WARNING HAS BEEN CANCELLED.

LAT...LON 3961 7814 3956 7819 3972 7849 3973 7849
      3973 7821
TIME...MOT...LOC 1537Z 141DEG 18KT 3960 7818

$$

MDC001-043-WVC065-181545-
/O.CON.KLWX.TO.W.0062.000000T0000Z-110518T1545Z/
WASHINGTON MD-MORGAN WV-ALLEGANY MD-
1137 AM EDT WED MAY 18 2011

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1145 AM EDT FOR
ALLEGANY...MORGAN AND WASHINGTON COUNTIES...

AT 1134 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
TORNADO WAS LOCATED NEAR NEW HOPE...MOVING NORTHWEST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  BERKELEY SPGS...
  BERRYVILLE...
  GREAT CACAPON...
  FOREST PARK...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING AND AVOID WINDOWS. IF OUTDOORS OR IN A MOBILE HOME OR
VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3961 7814 3956 7819 3972 7849 3973 7849
      3973 7821
TIME...MOT...LOC 1537Z 141DEG 18KT 3960 7818

$$

SMZ
069 
WWUS51 KLWX 181545
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1145 AM EDT WED MAY 18 2011

MDC001-043-WVC065-181555-
/O.EXP.KLWX.TO.W.0062.000000T0000Z-110518T1545Z/
WASHINGTON MD-MORGAN WV-ALLEGANY MD-
1145 AM EDT WED MAY 18 2011

...THE TORNADO WARNING HAS EXPIRED FOR ALLEGANY...MORGAN AND
WASHINGTON COUNTIES...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS. THUS THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3961 7814 3956 7819 3972 7849 3973 7849
      3973 7821
TIME...MOT...LOC 1537Z 141DEG 18KT 3960 7818

$$

SBK/SMZ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at May 18, 11:02 AM EDT, 21 minutes earlier.

Area forecast discussion, May 18, 11:02 AM EDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1102 AM EDT WED MAY 18 2011

.SYNOPSIS...
A CUTOFF UPPER LOW OVER THE SOUTHERN APPALACHIANS WILL DRIFT NORTH
THROUGH THE END OF THE WORK WEEK...WITH UNSETTLED WEATHER CONTINUING
INTO FRIDAY. HIGH PRESSURE IS THEN EXPECTED THROUGH THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THERE/S LTL TO CHG FM PREV THOUGHT PROCESS. WL LEAVE PRVS DSCN
INCLUDED.

S/WV IMPULSE SEEN ON VAPOR LOOP MVG ONSHORE. ASSOC PCPN MVG
ONSHORE WRN BAY CNTYS ATTM. NMRS OTR CLUSTERS STRETCH BACK TO NEAR
KEY WEST. WBZ FM MRNG RAOB UNDER 8K FT. THAT SHUD ALLW FOR RAPID
TSTM DVLPMNT GIVEN ANY SUNSHN. VSBL SATPIX REVEAL JUST THAT--
TSTMS ALREADY FIRING AHD OF THAT INITIAL CLUSTER...ACRS PTMC
HIGHLANDS.

MRNG RAOB NOT AS SATD AS INITIALLY XPCTD...BUT RESULTS
CORROBORATED BY GOES SOUNDER DATA...UNDER AN INCH. HV SENT ANTHR
BALLOON UP FOR 15Z SPL RELEASE TO REASSESS. HV BOTH FLOOD AND SVR
CONCERNS.

PREV...
UPPER-LEVEL LOW OVER SOUTHWESTERN VIRGINIA THIS MORNING
WILL SLOWLY DRIFT NORTH TOWARD SOUTHEASTERN OHIO THIS AFTERNOON.
SURFACE LOW ASSOCIATED WITH THIS SYSTEM WILL BE DIRECTLY
UNDERNEATH THE UPPER-LEVEL LOW. AN EASTERLY FLOW IN BETWEEN HIGH
PRESSURE NEAR NOVA SCOTIA AND THE SURFACE LOW MOVING INTO
SOUTHEASTERN OHIO WILL CONTINUE TO USHER IN PLENTY OF MOISTURE
FROM THE ATLANTIC OCEAN. AS THE UPPER-LEVEL LOW PASSES BY TO THE
WEST...UPPER-LEVEL DISTURBANCES WILL ROTATE AROUND THIS SYSTEM
MOVING THROUGH OUR CWA. THE UPPER-LEVEL DISTURBANCES WILL ACT AS
LIFTING MECHANISMS TO TRIGGER SHOWERS AND THUNDERSTORMS.

ABUNDANT MOISTURE ALONG WITH UNUSUALLY COLD AIR ALOFT DUE TO THE
UPPER-LEVEL LOW WILL CONTINUE TO CAUSE AN UNSTABLE ATMOSPHERE. THE
INSTABILITY ALONG WITH THE DEEP MOISTURE WILL CAUSE SHOWERS AND
T-STORMS TO PRODUCE LOCALLY HEAVY RAINFALL. TRAINING CONVECTION IS
ALSO LIKELY WITH THE STORM MOTION BEING FROM SOUTHEAST TO NORTHWEST.
THE HEAVIEST RAINFALL IS EXPECTED LATE THIS MORNING THROUGH THIS
AFTERNOON WHEN INSTABILITY WILL BE AT ITS HIGHEST. A FLASH FLOOD
WATCH IS IN EFFECT FOR THE ENTIRE FORECAST AREA THROUGH THIS
AFTERNOON.

ISOLATED THUNDERSTORMS MAY BECOME SEVERE GIVEN THE INSTABILITY LATE
THIS MORNING THROUGH THIS AFTERNOON. THE PRIMARY THREAT WILL BE
DAMAGING WINDS...LARGE HAIL AND EVEN AN ISOLATED TORNADO.
HOWEVER...THE COVERAGE OF SEVERE WEATHER APPEARS THAT IT WILL REMAIN
ISOLATED DUE TO EXTENSIVE CLOUD COVER. SHOULD THERE BE MORE BREAKS
OF SUNSHINE THIS MORNING INTO THIS AFTERNOON THEN MORE WIDESPREAD
SEVERE WEATHER IS POSSIBLE. WILL CONTINUE TO MONITOR THROUGHOUT THE
DAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
UPPER-LEVEL LOW WILL REMAIN NEARLY STATIONARY OVER SOUTHEASTERN OHIO
TONIGHT WHILE THE SURFACE LOW ASSOCIATED WITH THIS SYSTEM SLOWLY
TRACKS THROUGH OUR CWA. SHOWERS AND T-STORMS ARE EXPECTED ESPECIALLY
THIS EVENING WHEN INSTABILITY WILL BE AT ITS HIGHEST. THE FLASH
FLOOD WATCH CONTINUES THROUGH THIS EVENING. CONVECTION COVERAGE WILL
LIKELY DIMINISH OVERNIGHT DUE TO THE LOSS OF INSTABILITY. PATCHY FOG
IS POSSIBLE LATE TONIGHT DUE TO LIGHT WINDS AND ABUNDANT MOISTURE.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
THIS HAS TO BE ONE OF THE MOST PERSISTENT UPPER LOWS I'VE
EXPERIENCED HERE...BUT THE END WL BE OCCURRING SOON. THU THE
OMNIPRRESENT UPPER LOW RMNS OVER THE MID ATLC. THIS WL KEEP THE RGN
LOCKED IN CLDS W/ RW/TRW...AND W/ XTRMLY LOW FFG VALUES THE THREAT
OF FLDG WL CONT.

GFS/ECMWF BOTH SHOW THE UPR LOW OVR NJ ON FRI. THIS IS BETTER THAN
WHAT WE'VE HAD...THO STILL NOT IDEAL. ANOTHER M CLDY DAY W/ THE
PSBLTY OF RW/TRW. AFTN TEMPS BOTH DAYS IN THE M70S.

AND THEN...FINALLY...FOR THE WKND THE LOW PULLS OUT AND IS
REPLACED BY AN UPR RDG FOR THE WKND. XPCTG M SUN SKIES W/ AFTN
HIGHS GETTING INTO THE 80S.

UPR FLOW WL RUN WSW-ENE DURG THE ERLY PART OF NEXT WK. WE HV LOW
CHC POPS IN THE FCST FOR MON/TUE...BUT SUSPECT THE BULK OF THE
TIME WL BE DRY. HIGHS TEMPS CONTINUING IN THE 80S.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
TERMINALS EXPERIENCING BRIEF LULL ATTM. CIGS MVFR-VFR. HWVR...MORE
SHOWERS AND T-STORMS ARE EXPECTED TAFTN THROUGH TONIGHT. THE MOST
WIDESPREAD ACTIVITY WILL BE THIS AFTERNOON AND EVENING. LOCALLY
HEAVY RAINFALL MAY REDUCE CIGS AND VSBYS TO IFR LEVELS AT TIMES. A
FEW T-STORMS WILL CONTAIN GUSTY WINDS AND HAIL. PATCHY FOG IS
EXPECTED LATER TONIGHT DUE TO LIGHT WINDS AND AN ABUNDANT AMOUNT
OF MOISTURE.

THE EVER PRESENT UPR LVL LOW PRES AREA WL BE ON A SLOW TRACK OVR
NJ ON FRI...KEEPING MID ATLC IN RW/PSBL AFTN TRW. CONTINUED RW/TRW
PSBL ON THU... W/ MVFR CIGS PSBL FRI. THEN...HIGH PRES FINALLY TO
MOVE INTO THE AREA FOR THE WKND.

&&

.MARINE...
WNDS BELOW SCA ATTM. MORE SHOWERS AND T-STORMS ARE EXPECTED WITH
THE MOST COVERAGE DURING THE AFTERNOON AND EVENING HOURS. SOME
T-STORMS MAY BE CAPABLE OF PRODUCING GUSTY WINDS...HAIL...AND EVEN
THE SLIGHT CHANCE FOR A WATERSPOUT. HOWEVER...AT THIS TIME ANY
COVERAGE OF SEVERE T-STORMS WILL BE ISOLATED DUE TO EXTENSIVE
CLOUD COVER LIMITING INSTABILITY.

ON THU AND FRI GUSTS PSBL INTO THE M TEENS..THEN LGT WINDS OVR
THE WKND. TSTSMS PSBL ON THE WATERS THU.

&&

.TIDES/COASTAL FLOODING...
SITES ALONG THE CHSPK BAY TOPPED OUT RIGHT AROUND MDT FLOOD
LVLS...AS DID SW WASHINGTON DC AND ALEXANDRIA. GTND2 CAME A HALF
FOOT SHY. THOSE CSTL FLOOD WRNGS EXPIRE AT NOON.

ASTRONOMICALLY...THE NEXT CYCLE WL BE LWR...BUT SELY FLOW
SUSTAINED. DO NOT XPCT ANOMOLIES TO DROP...AND THE UPR TIDAL PTMC
WL SEE INFLUENCE OF FRESHWATER. WL LKLY EXTEND WRNG FOR
DC/ALEX...AND KEEP REMAINDER AS AN ADVY.

GDNC SUGGESTING THE TIDE CYCLE TMRW MRNG WL BE A BIGGER PROBLEM.
FOR WASHINGTON DC AND ALEXANDRIA COASTAL FLOODING MAY PERSIST
THROUGH FRIDAY AS FRESH WATER COMES DOWN FROM THE POTOMAC RIVER.
WL ASSESS COURSE OF ACTION LATER TDA.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH THROUGH THIS EVENING FOR DCZ001.
     COASTAL FLOOD WARNING UNTIL NOON EDT TODAY FOR DCZ001.
     COASTAL FLOOD ADVISORY UNTIL 6 AM EDT THURSDAY FOR DCZ001.
MD...FLASH FLOOD WATCH THROUGH THIS EVENING FOR MDZ003>007-009>011-
     013-014-016>018-501-502.
     COASTAL FLOOD ADVISORY UNTIL 6 AM EDT THURSDAY FOR MDZ013-016.
     COASTAL FLOOD WARNING UNTIL NOON EDT TODAY FOR MDZ007-011-014-
     017-018.
     COASTAL FLOOD ADVISORY UNTIL 6 AM EDT THURSDAY FOR MDZ007-011-
     014-017-018.
VA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR VAZ025>031-036>040-
     042-050>057-501>504.
     COASTAL FLOOD ADVISORY UNTIL 6 AM EDT THURSDAY FOR VAZ052-053-
     055-057.
     COASTAL FLOOD WARNING UNTIL NOON EDT TODAY FOR VAZ054.
     COASTAL FLOOD ADVISORY UNTIL 6 AM EDT THURSDAY FOR VAZ054.
WV...FLASH FLOOD WATCH THROUGH THIS EVENING FOR WVZ050>053-055-
     501>506.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...HTS/BJL
SHORT TERM...BJL
LONG TERM...WOODY!
AVIATION...HTS/BJL/WOODY!
MARINE...HTS/BJL/WOODY!
TIDES/COASTAL FLOODING...HTS/BJL
Hazardous weather outlook, May 18, 5:04 AM EDT, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
504 AM EDT WED MAY 18 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
191000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
504 AM EDT WED MAY 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN
THAT COULD LEAD TO FLASH FLOODING. A FLASH FLOOD WATCH IS IN
EFFECT THROUGH THIS EVENING FOR THE OUTLOOK AREA. PLEASE REFER TO
THE LATEST HAZARD MESSAGE /FFALWX/ FOR FURTHER DETAILS.

A FEW THUNDERSTORMS THIS AFTERNOON AND EVENING MAY BECOME
SEVERE...WITH LARGE HAIL AND DAMAGING WIND GUSTS THE PRIMARY
THREATS.

A COASTAL FLOOD WARNING AND COASTAL FLOOD ADVISORY ARE IN EFFECT
ALONG THE TIDAL POTOMAC RIVER AND THE WESTERN SHORE OF THE
MARYLAND CHESAPEAKE BAY. PLEASE REFER TO THE LATEST HAZARD MESSAGE
/CFWLWX/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS THURSDAY MAY CAUSE AREAS OF FLASH
FLOODING ACROSS THE OUTLOOK AREA.

A FULL MOON AND ONSHORE FLOW IS EXPECTED TO CONTINUE ELEVATED
WATER LEVELS ACROSS THE CHESAPEAKE BAY THROUGH THURSDAY...COASTAL
FLOOD ADVISORIES ARE POSSIBLE.

FRESHWATER INPUT FROM THE POTOMAC RIVER...INCLUDING A LITTLE FALLS
CREST AROUND 9 FT THURSDAY NIGHT...IS EXPECTED TO CAUSE COASTAL FLOOD
CONCERNS THROUGH FRIDAY FOR THE UPPER TIDAL POTOMAC RIVER NEAR
WASHINGTON DC AND ALEXANDRIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. PLEASE RELAY
RAINFALL AND COASTAL FLOOD REPORTS TO THE NATIONAL WEATHER SERVICE
IN STERLING.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-191000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
504 AM EDT WED MAY 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN
THAT COULD LEAD TO FLASH FLOODING. A FLASH FLOOD WATCH IS IN
EFFECT THROUGH THIS EVENING FOR THE OUTLOOK AREA. PLEASE REFER TO
THE LATEST HAZARD MESSAGE /FFALWX/ FOR FURTHER DETAILS.

A FEW THUNDERSTORMS THIS AFTERNOON AND EVENING MAY BECOME
SEVERE...WITH LARGE HAIL AND DAMAGING WIND GUSTS THE PRIMARY
THREATS.

MINOR FLOODING IS EXPECTED TO CONTINUE ALONG THE PORTIONS OF THE
POTOMAC RIVER IN WESTERN MARYLAND AND EASTERN WEST VIRGINIA.
MINOR FLOODING WILL ALSO CONTINUE ACROSS PORTIONS OF THE
RAPPAHANNOCK RIVER IN NORTHERN AND CENTRAL VIRGINIA. PLEASE REFER
TO THE LATEST RIVER FLOOD MESSAGES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS THURSDAY MAY CAUSE AREAS OF FLASH
FLOODING ACROSS THE OUTLOOK AREA.

HEAVY RAIN MAY CAUSE ADDITIONAL RIVER FLOODING ALONG THE RIVER
BASINS THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON WEDNESDAY. PLEASE RELAY
RAINFALL REPORTS TO THE NATIONAL WEATHER SERVICE IN STERLING.

In the hours before

Local storm report, May 18, 9:21 AM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
921 AM EDT WED MAY 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 AM     FLOOD            BROADWAY                38.61N  78.80W
05/18/2011                   ROCKINGHAM         VA   DEPT OF HIGHWAYS

            SEVERAL ROADS CLOSED IN ROCKINGHAM COUNTY DUE TO
            FLOODING.

&&

EVENT NUMBER LWX1100661

JE
Local storm report, May 18, 9:22 AM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
922 AM EDT WED MAY 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 AM     FLOOD            WOODSTOCK               38.88N  78.52W
05/18/2011                   SHENANDOAH         VA   DEPT OF HIGHWAYS

            AT LEAST TWO DOZEN ROADS CLOSED DUE TO FLOODING
            THROUGHOUT SHENANDOAH COUNTY.

&&

EVENT NUMBER LWX1100662

JE
Local storm report, May 18, 10:21 AM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1021 AM EDT WED MAY 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     FLOOD            FORT ASHBY              39.50N  78.77W
05/18/2011                   MINERAL            WV   PUBLIC

            PATTERSON CREEK REMAINS OUT OF ITS BANKS. SEVERAL ROADS
            NEARBY STILL CLOSED.

&&

EVENT NUMBER LWX1100663

JE

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 10:23 PM EDTSpecial Weather StatementLWXHardy52 min
May 17, 10:43 PM EDTTornado WarningLWXHardy17 min
May 17, 10:51 PM EDTFlash Flood WarningLWXGrant, Hampshire, Hardy, Mineral3 hr
May 18, 1:46 AM EDTAreal Flood WarningLWXGrant, Hampshire, Hardy, Mineral7 hr
May 18, 4:08 AM EDTRiver Flood WarningLWXHampshire29 hr
May 18, 4:08 AM EDTRiver Flood WarningLWXMorgan35 hr
May 18, 6:31 AM EDTRiver Flood WarningLWXMineral3 hr
May 18, 6:31 AM EDTRiver Flood WarningLWXJefferson45 hr
May 18, 8:47 AM EDTAreal Flood WarningLWXBerkeley, Hampshire, Hardy, Jefferson, Mineral, Morgan30 hr
May 18, 9:47 AM EDTRiver Flood WarningLWXBerkeley28 hr
May 18, 9:50 AM EDTRiver Flood WarningLWXJefferson35 hr
May 18, 10:57 AM EDTAreal Flood WarningLWXMorgan6 hr
May 18, 11:57 AM EDTSpecial Weather StatementLWXGrant48 min
May 18, 12:43 PM EDTSpecial Weather StatementLWXPendleton32 min
May 18, 12:55 PM EDTSpecial Weather StatementLWXGrant35 min
May 18, 1:33 PM EDTSpecial Weather StatementLWXPendleton27 min
May 18, 1:34 PM EDTSpecial Weather StatementLWXGrant26 min
May 18, 1:42 PM EDTSpecial Weather StatementLWXPendleton48 min
May 18, 1:50 PM EDTSpecial Weather StatementLWXMineral25 min
May 18, 1:52 PM EDTSevere Thunderstorm WarningLWXGrant, Mineral21 min
May 18, 1:53 PM EDTSevere Thunderstorm WarningLWXPendleton52 min
May 18, 2:12 PM EDTSpecial Weather StatementLWXJefferson33 min
May 18, 2:29 PM EDTSpecial Weather StatementLWXHampshire31 min
May 18, 2:36 PM EDTSevere Thunderstorm WarningLWXMineral39 min
May 18, 2:50 PM EDTRiver Flood WarningLWXMineral7 hr
May 18, 3:12 PM EDTSevere Thunderstorm WarningLWXJefferson33 min
May 18, 3:44 PM EDTSevere Thunderstorm WarningLWXBerkeley, Jefferson19 min
May 18, 3:58 PM EDTSevere Thunderstorm WarningLWXMineral47 min
May 18, 4:03 PM EDTFlash Flood WarningLWXMineral3 hr
May 18, 4:12 PM EDTSpecial Weather StatementLWXMineral48 min
May 18, 4:14 PM EDTSevere Thunderstorm WarningLWXHampshire, Mineral46 min
May 18, 4:18 PM EDTSpecial Weather StatementLWXJefferson27 min
May 18, 5:22 PM EDTSpecial Weather StatementLWXHampshire38 min
May 18, 5:30 PM EDTSpecial Weather StatementLWXHampshire30 min
May 17, 8:17 PM EDTTornado WarningLWXWashington11 min
May 18, 4:08 AM EDTRiver Flood WarningLWXAllegany4 hr
May 18, 6:31 AM EDTRiver Flood WarningLWXFrederick62 hr
May 18, 9:47 AM EDTRiver Flood WarningLWXMontgomery58 hr
May 18, 11:44 AM EDTCoastal Flood WatchLWXAnne Arundel, Baltimore, Calvert, Charles, Prince George's, Saint Mary's and 1 more7 hr
May 18, 12:10 PM EDTSpecial Weather StatementLWXAllegany35 min
May 18, 12:49 PM EDTRiver Flood WarningLWXAllegany9 hr
May 18, 2:22 PM EDTSpecial Weather StatementLWXAllegany38 min
May 18, 2:27 PM EDTTornado WarningLWXBaltimore, Harford33 min
May 18, 2:45 PM EDTFlash Flood WarningLWXBaltimore, Harford3 hr
May 18, 2:57 PM EDTTornado WarningLWXBaltimore, Harford33 min
May 18, 4:10 PM EDTTornado WarningLWXBaltimore, Harford35 min
May 18, 5:01 PM EDTSpecial Weather StatementLWXWashington29 min
May 18, 5:15 PM EDTSevere Thunderstorm WarningLWXCharles45 min
May 18, 5:35 PM EDTAreal Flood WarningLWXBaltimore, Harford3 hr
May 18, 5:56 PM EDTSevere Thunderstorm WarningLWXCharles49 min
May 18, 7:02 PM EDTAreal Flood WarningLWXAllegany14 hr

Nearby

Tornado Warnings in West Virginia, 2011Tornado Warnings in Maryland, 2011Every tornado warning in 2011Tornadoes in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.